Keeping track of the nutritional consequences of medications can be tricky. Doctors don’t always ask about possible problems; nor do pharmacists necessarily take these into account. But there are some medications that may mess with vitamin B12 and lead to deficiency. It is worthwhile knowing which ones they are.
Metformin May Mess with Vitamin B12:
Q. I have been taking metformin for type 2 diabetes. It gives me gas and a bellyache.
As a result, I have also been taking omeprazole for a long time. When I realized that these drugs could deplete vitamin B12, I began taking a supplement. The tingling and nerve pain have improved a lot.
I wonder how many people know that metformin can affect nerves through its impact on vitamin B12. They may be going through life with more pain than need be. My own doctor never mentioned that my medications could reduce vitamin B12 and I was never tested.
PPIs Can Mess with Vitamin B12:
A. The diabetes drug metformin and all the proton pump inhibitors (PPIs) such as omeprazole (Prilosec), esomeprazole (Nexium), lansoprazole (Prevacid) and pantoprazole (Protonix) can interfere with vitamin B12 absorption. When levels of this crucial vitamin drop too low, the symptoms may include numbness and tingling in the hands and feet as well as weakness, fatigue, constipation and loss of appetite. People with too little vitamin B12 may also feel depressed, confused or unsteady. In some cases, memory deteriorates to the point that they might be misdiagnosed with dementia.
We commend you for being alert to the potential side effects of your medications. Taking a supplement is a good way to deal with vitamin depletion caused by such medications. In many instances, a high-dose oral vitamin B12 supplement, such as 1,000 mcg (1 mg), provides enough of this vitamin that injections are not necessary.
Metformin is a good treatment for diabetes. There are other options for controlling blood sugar, however. You can learn more about them in our Guide to Managing Diabetes.